Hail, Cherokee
- When
- May 25, 1:12 PM CST
- Where
- Cherokee County, Welling
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.880, -94.880
An isolated severe thunderstorm occurred during the early afternoon hours of the 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An isolated severe thunderstorm occurred during the early afternoon hours of the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 25, 9:10 AM CST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1010 AM CDT SUN MAY 25 2008 .DISCUSSION... MCV...CURRENTLY PARKED OVER CENTRAL OKLAHOMA TO SPIN ON TO THE NORTHEAST THIS AFTERNOON. ALTHOUGH NOW IN A DIMINISHED STATE EXPECT MCV TO RESURRECT CONVECTION AS THE DAY PROGRESSES. BOOSTED POPS FOR AREAS NORTH AND EAST ANTICIPATED TRACK. REST FORECAST UNCHANGED. GW && .PREV DISCUSSION... /ISSUED 318 AM CDT SUN MAY 25 2008/ DISCUSSION... THE LLJ AXIS EARLY THIS MORNING WAS FURTHER WEST AND NOT AS STRONG AS THE PAST COUPLE OF NIGHTS...KEEPING MOST OF THE CONVECTION WEST OF THE FORECAST AREA. HOWEVER...DISSIPATING MCS WAS MOVING ACROSS SOUTHERN OK AND MAY BRING SOME VERY LIGHT RAIN TO SOUTHEAST OKLAHOMA DURING THE EARLY MORNING HOURS. MCV FROM YESTERDAY MORNINGS CONVECTION CAN BE SEEN IN WATER VAPOR IMAGERY OVER MISSISSIPPI. BOTH THE 00Z WRF AND 18Z GFS HINT AT THIS PIECE OF ENERGY ROTATING AROUND THE BASE OF THE UPPER HIGH AND BACK INTO THE FA TODAY. IF THIS HAPPENS...IT COULD HELP FORCE THUNDERSTORMS ALONG ANY REMAINING OUTFLOW BOUNDARIES WITHIN THE WEAKLY CAPPED AND HIGHLY UNSTABLE ENVIRONMENT OVER THE AREA. HOWEVER...ONCE AGAIN BEST PRECIP CHANCES WILL REMAIN NORTH AND WEST OF THE FA CLOSER TO THE DRY LINE AND STATIONARY FRONT BOTH TODAY AND TOMORROW. IF ANY STORMS ARE ABLE TO MOVE EAST INTO OUR AREA TODAY OR MONDAY...WIND PROFILES AND DECENT LOW LEVEL CAPE WILL ALSO SUPPORT AN ISOLATED TORNADO THREAT PRIMARILY ACROSS NORTHEAST OKLAHOMA. THOSE WITH OUTDOOR PLANS FOR THE MEMORIAL DAY WEEKEND TO REMAIN AWARE OF RAPIDLY CHANGING WEATHER CONDITIONS. UPPER RIDGE WILL CONTINUE TO FLATTEN OVER THE NEXT COUPLE OF DAYS...ALLOWING THE NEARLY STATIONARY FRONT OVER THE CENTRAL PLAINS TO SLOWLY MOVE SOUTH. THIS COLD FRONT AND ASSOCIATED CONVECTION SHOULD BE JUST NORTH OF THE FA LATE MONDAY NIGHT...BEFORE MOVING SOUTH INTO THE AREA TUESDAY. CONVECTION WILL REMAIN POSSIBLE ALONG REINFORCED BOUNDARY INTO TUESDAY NIGHT. SHEAR AND INSTABILITY COULD BE SUPPORTIVE OF SEVERE WEATHER TUESDAY INTO TUESDAY NIGHT. MEDIUM RANGE MODELS SHOW A STRONG TEMPERATURE GRADIENT WITH THE FROPA...THOUGH WITH DIFFERENCES IN TIMING TEMPS WILL BE TRICKY TUESDAY NIGHT AND WEDNESDAY. MUCH COOLER TEMPS ARE EXPECTED BEHIND THE FRONT. HOWEVER...RETURN FLOW SETS UP QUICKLY...AND WITH SOUTHWESTERLY FLOW ALOFT LATE IN THE WORK WEEK...WILL SEE A WARMING TREND IN THE LOW AND MID LEVELS INTO THE WEEKEND. UPPER HIGH RETROGRADES INTO THE SOUTHWEST US WITH FAIRLY ZONAL FLOW OVER THE CENTRAL US. THIS UPPER PATTERN WILL MAKE IT DIFFICULT FOR THE NEXT FRONTAL BOUNDARY TO MAKE MUCH SOUTHWARD PROGRESS. 00Z GFS HAS FRONT ABLE TO MOVE SOUTH INTO THE REGION SATURDAY BUT STALLS HALF WAY THROUGH THE FA WHILE THE 00Z ECMWF KEEPS THE FRONT JUST TO OUR NORTH. WILL LEAVE IN LOW POPS NEXT WEEK DUE TO THE UNCERTAINTY IN FRONTAL POSITION. && .PRELIMINARY POINT TEMPS/POPS... TUL 92 74 92 73 / 30 10 20 40 FSM 91 73 91 71 / 30 30 20 20 MLC 90 73 90 72 / 20 10 10 10 BVO 91 72 91 71 / 30 10 30 60 FYV 87 69 86 67 / 30 30 20 40 BYV 87 71 87 68 / 30 40 20 40 MKO 91 71 88 70 / 30 20 20 30 MIO 91 73 88 71 / 30 20 30 60 F10 91 72 89 71 / 30 10 20 30 HHW 90 72 89 71 / 20 20 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...21 LONG TERM....07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 117 PM CDT SUN MAY 25 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-261000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 114 PM CDT SUN MAY 25 2008 ...TORNADO WATCH UNTIL 7 PM FOR PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...MID OR LATE AFTERNOON. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...MID OR LATE AFTERNOON. DISCUSSION... CONDITIONS THIS AFTERNOON WILL BE SIMILAR TO THOSE OF THE PAST COUPLE AFTERNOONS. A WARM...MOIST AND UNSTABLE AIRMASS WILL BE PRESENT OVER THE AREA. AN UPPER LEVEL DISTURBANCE...GENERATED BY CONVECTION OVERNIGHT...WILL MOVE FROM CENTRAL OKLAHOMA ACROSS EASTERN OKLAHOMA THIS AFTERNOON AND NORTHWEST ARKANSAS EARLY THIS EVENING. THIS DISTURBANCE WILL LIKELY TRIGGER SCATTERED THUNDERSTORMS. STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. IN ADDITION...WIND PROFILES WILL BE MARGINALLY FAVORABLE FOR A RISK OF TORNADOES SHOULD A SUSTAINED SUPERCELL DEVELOP LATE THIS AFTERNOON OR EVENING. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL. THURSDAY...NO HAZARDS. FRIDAY...NO HAZARDS. SATURDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... A COLD FRONT WILL APPROACH FROM THE NORTH LATE MONDAY NIGHT AND WILL SAG SLOWLY SOUTH THROUGH THE AREA TUESDAY INTO WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BECOME MORE WIDESPREAD IN THE VICINITY OF THIS FRONT. OTHERWISE...TYPICAL LATE MAY WEATHER WILL PREVAIL WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS POSSIBLE EACH DAY. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
141 PM CDT SUN MAY 25 2008
OKZ068-069-072-251930-
ADAIR OK-CHEROKEE OK-SEQUOYAH OK-
141 PM CDT SUN MAY 25 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN ADAIR
IN EAST CENTRAL OKLAHOMA
SOUTHEASTERN CHEROKEE AND NORTHERN SEQUOYAH
AT 141 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF MARBLE CITY...MOVING NORTHEAST AT 17 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BUNCH AND MARBLE CITY.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
LAT...LON 3588 9471 3571 9452 3555 9487 3560 9493
TIME...MOT...LOC 1841Z 227DEG 15KT 3564 9483The Tulsa radar (KINX), 70 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105356.